Oldenburger-Kolakoski Word

I’m currently interested in cube-free infinite binary words.  (See my Mathoverflow questions here and here for more information.  Also see my previous blog posts here, here, and here for context.)

One very interesting cube-free infinite binary word is the Kolakoski word (also known as the Kolakoski sequence).  The sequence is named after William Kolakoski, who introduced it in a problem published in the American Mathematical Monthly in 1965.

It seems that it was recently (last year?) discovered that the sequence was published earlier, in 1939, by Rufus Oldenburger in his paper Exponent trajectories in symbolic dynamics (Transactions of the American Mathematical Society, vol. 46, pp. 453-466).

One currently open problem (see, for example, problem 10 here) is to prove (or disprove) that the limiting frequency of each of the two characters exists and is equal to 1/2.  Perhaps some insight can be found in Oldenburger’s paper?

Advertisements

2 thoughts on “Oldenburger-Kolakoski Word”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s